Photo Rounds

Coin-shaped lesions on arm

A 22-year-old man asked his family physician (FP) to take a look at several lesions that had developed on his arms 2 months earlier. He said that the lesions were itchy and that they sometimes leaked fluid onto his shirt sleeves. He denied having any fever or other health problem.

What’s your diagnosis?


 

The FP noted the coin-like shape of the lesions and made a presumptive diagnosis of nummular eczema (nummular dermatitis). He was also concerned about a possible bacterial superinfection because yellow crusting was visible. However, upon further inquiry, the FP learned that the patient had just completed a 10-day course of doxycycline that was given to him by doctors in the emergency room, who suspected that this was a case of impetigo; the lesions had not improved. The patient also indicated that when the rash first erupted, he had tried an over-the-counter antifungal cream, but it had not helped. The FP still went ahead, though, and scraped the skin for a potassium hydroxide (KOH) preparation. (See a video on how to perform a KOH preparation here: http://www.mdedge.com/jfponline/article/100603/dermatology/koh-preparation.)

Since the patient hadn’t seen any improvement with either the antibiotic or the antifungal cream, the FP felt confident that this was a case of nummular eczema and not impetigo or tinea corporis. He believed that the vesicles, oozing, and crusting were all secondary to the inflammatory process. (And the KOH prep subsequently came back negative.)

Nummular eczema is a type of eczema characterized by circular or oval-shaped scaling plaques with well-defined borders. (“Nummus” is Latin for “coin.”) Nummular eczema produces multiple lesions that are most commonly found on the dorsa of the hands, arms, and legs.

Secondary morphology includes excoriations from scratching, weeping and crusting after the vesicles leak, and scaling and lichenification in more chronic lesions. Excessive weeping and crusting may indicate secondary bacterial infection, but this weeping is often part of the primary inflammatory dermatosis.

In this case, the FP prescribed a high-potency corticosteroid ointment to be applied twice daily. One month later, the patient’s skin was more than 95% improved. Some post-inflammatory hyperpigmentation remained, but the FP reassured the patient that this would likely fade over time. He also explained that the nummular eczema could return and that the steroid could be used again if that were to happen.

Photos and text for Photo Rounds Friday courtesy of Richard P. Usatine, MD. This case was adapted from: Wah Y, Usatine R. Eczema. In: Usatine R, Smith M, Mayeaux EJ, et al, eds. Color Atlas of Family Medicine. 2nd ed. New York, NY: McGraw-Hill; 2013.

To learn more about the Color Atlas of Family Medicine, see: www.amazon.com/Color-Family-Medicine-Richard-Usatine/dp/0071769641/

You can now get the second edition of the Color Atlas of Family Medicine as an app by clicking on this link: usatinemedia.com

Next Article: